Wyoming, 2006

Damaging Wind in Wyoming, August 12, 2006

August 12, 2006 · NWS CYS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 12, 2:01 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 12, 2:01 PM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MDT SAT AUG 12 2006

.SHORT TERM...WIDESPREAD SHOWERS AND THUNDERSTORMS CONTINUE OVER
MAINLY THE WEST AND NORTH PARTS OF THE CWA EARLY THIS AFTERNOON.
THE ACTIVITY WILL DRIFT SLOWLY EAST THROUGH THE EVENING.  THE SHOWERS
AND STORMS ARE UNDER THE 500 MB TO 300 MB LAYER MOISTURE PLUME AND
AHEAD OF A SHORTWAVE TROUGH CURRENTLY FROM NORTHEAST TO SOUTH
CENTRAL WYOMING.  EVEN THOUGH MANY PLACES WILL GET A SHOWER OR STORM
THROUGH THE EARLY EVENING...ANY SEVERE WEATHER SHOULD BE CONFINED TO
THE SOUTHEAST CORNER OF THE CWA.  TRAINING AND FAIRLY SLOW MOVEMENT
OF THE SHOWERS AND STORMS AND PRECIPITABLE WATER VALUES WELL OVER
100 PERCENT OF NORMAL WILL ALSO STILL RAISE THE CONCERN ABOUT HEAVY
RAINFALL OVER THE EAST PART OF THE CWA THROUGH THE EARLY EVENING.
THE MOISTURE PLUME GETS SHUNTED AWAY FROM THE CWA BY LATE EVENING AS
THE SHORTWAVE TROUGH MOVES THROUGH AND THE PRECIPITATION SHOULD END
AND SKIES CLEAR.  FORECAST RAOBS FOR LATE TONIGHT AND FIRST THING
SUNDAY MORNING IN THE NEBRASKA PANHANDLE INDICATE THE POSSIBILITY OF
LOW CLOUDS AND FOG AND MAY ADD TO THE AFTERNOON PACKAGE.  THE
UPSTREAM TROUGH AXIS MOVES EAST OF THE CWA BY 06Z MONDAY WITH THE
GFS SLIGHTLY FASTER AND PREFERRED BY NCEP.  THE MID AND UPPER LEVEL
MOISTURE PLUME WILL GENERALLY REMAIN SHUNTED TO OUR SOUTH...BUT BOTH
THE NAM AND GFS CONTINUE TO PLACE THE SOUTHERN BORDER ON THE
NORTHERN FRINGE OF CLOUDS AND QPF AREAS FOR SUNDAY AFTERNOON AND
EVENING.  THE SURFACE HIGH SLOWLY BUILDS INTO THE REGION SUNDAY AND
SUNDAY NIGHT...WITH FORECAST RAOBS AGAIN HINTING AT THE POSSIBILITY
OF LOW CLOUDS AND FOG LATE SUNDAY NIGHT OVER THE EAST PART OF THE
CWA.  TEMPERATURES WILL BE COOLER THAN IN RECENT DAYS AND WILL EVEN
TRIM A FEW DEGREES OFF LOWS AND HIGHS THROUGH SUNDAY NIGHT.

.LONG TERM...MON THROUGH SATURDAY. A FLAT UPPER RIDGE OVER THE
REGION MON WILL MOVE EAST WHICH WILL ALLOW SOUTHWESTERLY FLOW ALOFT
TO DEVELOP OVER THE AREA TUE. UPPER FLOW WILL REMAIN SOUTHWEST TO
WEST SOUTHWEST WED THROUGH FRI BEFORE VEERING TO WESTERLY SAT.
CLOSER TO THE GROUND...MODELS CONTINUE TO HINT AT A POOL OF MOISTURE
MON OVER CO. WITH SURFACE UPSLOPE WINDS...MON WILL HAVE BELOW NORMAL
TEMPERATURES WITH A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. TUE WILL BE WARMER WITH A CHANCE OF LATE DAY
CONVECTION PRIMARILY OVER THE MOUNTAINS. WARM TO HOT FOR WED AND THU
WITH MORE MOISTURE WARRANTING GREATER COVERAGE OF STORM POPS BOTH
DAYS. FRI WILL HAVE APPROXIMATELY NORMAL TEMPS WITH LATE DAY POPS
WARRANTED OVER SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA.
MOISTURE WILL DECREASE LATE FRI INTO SAT WITH POPS SAT ONLY OVER THE
HIGHEST MOUNTAINS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/JR
Hazardous weather outlook, Aug 12, 9:03 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1003 AM MDT SAT AUG 12 2006

WYZ059>070-131200-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1003 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING IN THE EARLY TO
MID AFTERNOON AND MOST LOCATIONS CAN EXPECT AT LEAST A PERIOD OF
THUNDERSTORMS.  THE STORMS WILL DEVELOP WITHIN THE WIDESPREAD
AREA OF SHOWERS THAT WAS ALONG AND WEST OF A LUSK TO LARAMIE LINE AT
MID MORNING.  THAT AREA WILL SLOWLY SPREAD EAST.  THE INTENSITY
OF THE STORMS WILL BE LIMITED BY THE CLOUD COVER...KEEPING THE
TEMPERATURES DOWN SOME...AND A DRIER...WESTERLY SURFACE WIND.
THE STRONGER STORMS WILL PRODUCE SMALL HAIL...A PERIOD OF HEAVY
RAINFALL...WIND GUSTS TO 45 MPH AND LIGHTNING.  THE INDIVIDUAL
STORMS WILL MOVE TO THE NORTHEAST AT 20 MPH AS THE ENTIRE AREA
SPREAD SLOWLY EAST.  THE STORMS WILL END IN THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND WEDNESDAY
THROUGH FRIDAY.

SEVERE DROUGHT AND HIGH FIRE DANGER CONDITIONS WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-131200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1003 AM MDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP AND MOVE OVER THE WESTERN NEBRASKA
PANHANDLE IN THE MID TO LATE AFTERNOON AND MOST LOCATIONS CAN EXPECT
AT LEAST A PERIOD OF THUNDERSTORMS.  THE STORMS WILL LIKELY PRODUCE
SEVERE WEATHER TO THE EAST OF A CHADRON...BRIDGEPORT TO KIMBALL LINE.
THE ATMOSPHERE OVER THAT AREA WILL BE MOIST AND UNSTABLE WITH
FAVORABLE WIND SHEAR.  THE STRONGER STORMS IN THAT AREA WILL
PRODUCE LARGE HAIL...WIND GUSTS TO 60 MPH...HEAVY RAIN AND
DANGEROUS LIGHTNING.  THE INDIVIDUAL STORMS WILL MOVE TO THE
NORTHEAST AT 20 MPH AS THE ENTIRE AREA SPREAD SLOWLY EAST.  THE
STORMS WILL END BY MID EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND WEDNESDAY
THROUGH FRIDAY.

SEVERE DROUGHT AND HIGH FIRE DANGER CONDITIONS WILL PERSIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY AFTER 2 PM EAST OF A CHADRON
TO BRIDGEPORT TO KIMBALL LINE.

WEILAND

In the hours before

Local storm report, Aug 12, 4:58 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             3 E COLTON              41.15N 102.80W
08/12/2006  E0.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

&&

JLH

The radar

The Cheyenne radar (KCYS), 227 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
August 12, 6:03 PM MST
Where
Converse County, 28 mi N of Douglas
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.150, -105.367

Wind gusts estimated from 60 to 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525966.